Alert archive / Wisconsin / Wind Advisories in 2022

Wind Advisory 11, NWS La Crosse, WI

December 2, 20227 counties in Minnesota; 8 counties in Iowa; 11 counties in Wisconsin

NWS La Crosse, WI issued this wind advisory at Dec 2, 2022, 3:17 AM CST for 7 counties in Minnesota; 8 counties in Iowa; 11 counties in Wisconsin. It took effect at Dec 2, 2022, 6:00 PM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 2, 2022, 3:17 AM CST (09:17 UTC)
In effect from
Dec 2, 2022, 6:00 PM CST
Expired
Dec 3, 2022, 5:00 AM CST
In force
11 hr
Issued by
NWS La Crosse, WI
All 26 counties

Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Crawford County, WI, Grant County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Trempealeau County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 37 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 609 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1362 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
609 m²/s²
0-3 km storm-relative helicity
631 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

867 
WWUS73 KARX 020917
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
317 AM CST Fri Dec 2 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-022000-
/O.NEW.KARX.WI.Y.0011.221203T0000Z-221203T0900Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Wabasha, 
Dodge Center, Rochester, Winona, Austin, Preston, and Caledonia
317 AM CST Fri Dec 2 2022

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 3 AM CST
SATURDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of north central and northeast Iowa and 
  southeast Minnesota.

* WHEN...From 6 PM this evening to 3 AM CST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  The combination of any light snowfall will lead to reduced
  visibility condtions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WIZ032-033-041-053-054-061-022000-
/O.NEW.KARX.WI.Y.0011.221203T0200Z-221203T0900Z/
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Grant-
Including the cities of Alma, Arcadia, Whitehall, La Crosse, 
Viroqua, Prairie Du Chien, and Platteville
317 AM CST Fri Dec 2 2022

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 3 AM CST
SATURDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Buffalo, Trempealeau, La Crosse, Vernon, Crawford and 
  Grant Counties.

* WHEN...From 8 PM this evening to 3 AM CST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  The combination of any light snowfall will lead to reduced 
  visibility condtions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
619 
WWUS73 KARX 021704
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
1104 AM CST Fri Dec 2 2022

WIZ034-042>044-055-030300-
/O.EXB.KARX.WI.Y.0011.221203T0200Z-221203T1100Z/
Jackson-Monroe-Juneau-Adams-Richland-
Including the cities of Black River Falls, Sparta, Tomah, 
Mauston, Friendship, and Richland Center
1104 AM CST Fri Dec 2 2022

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 5 AM CST
SATURDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Jackson, Monroe, Juneau, Adams and Richland Counties.

* WHEN...From 8 PM this evening to 5 AM CST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Gusty winds could blow around unsecured
  objects. Tree limbs could be blown down and a few power outages
  may result. A combination of light snow and gusty winds could
  lead to periods of reduced visibility..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WIZ032-033-041-053-054-061-030300-
/O.EXT.KARX.WI.Y.0011.221203T0200Z-221203T1100Z/
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Grant-
Including the cities of Alma, Arcadia, Whitehall, La Crosse, 
Viroqua, Prairie Du Chien, and Platteville
1104 AM CST Fri Dec 2 2022

...WIND ADVISORY NOW IN EFFECT FROM 8 PM THIS EVENING TO 5 AM CST
SATURDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Buffalo, Trempealeau, La Crosse, Vernon, Crawford and 
  Grant Counties.

* WHEN...From 8 PM this evening to 5 AM CST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result. A
  combination of light snow and gusty winds could lead to periods
  of reduced visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-030300-
/O.CON.KARX.WI.Y.0011.221203T0000Z-221203T0900Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Wabasha, 
Dodge Center, Rochester, Winona, Austin, Preston, and Caledonia
1104 AM CST Fri Dec 2 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 3 AM
CST SATURDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of north central and northeast Iowa and 
  southeast Minnesota.

* WHEN...From 6 PM this evening to 3 AM CST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result. A
  combination of light snow and gusty winds could lead to periods
  of reduced visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
419 
WWUS73 KARX 030223
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
823 PM CST Fri Dec 2 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-030900-
/O.CON.KARX.WI.Y.0011.000000T0000Z-221203T0900Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Wabasha, 
Dodge Center, Rochester, Winona, Austin, Preston, and Caledonia
823 PM CST Fri Dec 2 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST SATURDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of north central and northeast Iowa and 
  southeast Minnesota.

* WHEN...Until 3 AM CST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. A combination of light snow and gusty winds could lead 
  to periods of reduced visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WIZ032>034-041>044-053>055-061-031030-
/O.CON.KARX.WI.Y.0011.000000T0000Z-221203T1100Z/
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
Including the cities of Alma, Arcadia, Whitehall, 
Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship,
Viroqua, Prairie Du Chien, Richland Center, and Platteville
823 PM CST Fri Dec 2 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM CST SATURDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Portions of central, southwest and west central 
  Wisconsin.

* WHEN...Until 5 AM CST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. A combination of light snow and gusty winds could lead 
  to periods of reduced visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
971 
WWUS73 KARX 030903
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
303 AM CST Sat Dec 3 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-031015-
/O.EXP.KARX.WI.Y.0011.000000T0000Z-221203T0900Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Wabasha, 
Dodge Center, Rochester, Winona, Austin, Preston, and Caledonia
303 AM CST Sat Dec 3 2022

...WIND ADVISORY HAS EXPIRED...

Wind gusts have subsided to below advisory criteria so the wind
advisory has been allowed to expire.

$$

WIZ032>034-041>044-053>055-061-031100-
/O.CON.KARX.WI.Y.0011.000000T0000Z-221203T1100Z/
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
Including the cities of Alma, Arcadia, Whitehall, 
Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship,
Viroqua, Prairie Du Chien, Richland Center, and Platteville
303 AM CST Sat Dec 3 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM CST EARLY THIS
MORNING...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Portions of central, southwest and west central 
  Wisconsin.

* WHEN...Until 5 AM CST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. A combination of light snow and gusty winds could lead 
  to periods of reduced visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
675 
WWUS73 KARX 031101
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
501 AM CST Sat Dec 3 2022

WIZ032>034-041>044-053>055-061-031215-
/O.EXP.KARX.WI.Y.0011.000000T0000Z-221203T1100Z/
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
Including the cities of Alma, Arcadia, Whitehall, 
Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship,
Viroqua, Prairie Du Chien, Richland Center, and Platteville
501 AM CST Sat Dec 3 2022

...WIND ADVISORY HAS EXPIRED...

Winds have been steadily decreasing over the last few hours and
will continue to do so this morning.

$$

KDS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Dec 1, 9:34 PM CST, 5 hours 43 minutes earlier.

Area forecast discussion, Dec 1, 9:34 PM CST, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
934 PM CST Thu Dec 1 2022

.DISCUSSION...(This evening through Thursday)
Issued at 305 PM CST Thu Dec 1 2022

Key Messages:

 - Confidence continues for sustained winds of 30 mph (60-80) and
   wind gusts 40+ mph Friday night (60 to 90%); secure loose
   outdoor objects and decorations (bring inside)

 - Wintry precipitation Friday night - be alert to rain changing
   to snow with visibility reductions - Although any amounts are
   light, combined with the wind and falling temperatures, travel
   impacts possible

Tonight and Friday - Gusty Winds Continue:

Warm air advection continues in southwesterly flow above the surface
resulting in above average high temperatures in the 40s tomorrow.
The Upper Mississippi River Valley remains sandwiched between high
pressure to our southeast and low pressure to our northwest,
creating a strong pressure gradient over our area that will persist
through Friday. The strongest gusts are favored west of the
Mississippi River and in southwest Wisconsin, where there's a 60 to
85 percent chance for wind gusts over 30 mph tomorrow morning and
afternoon. Low level relative humidity increases, especially across
southwest Wisconsin, late tomorrow afternoon. Continued the
mention for a slight chance (20%) of spotty light rain accordingly.

Friday Night Very Strong Winds/Wintry Mix:

There is good agreement between the short range models that the
mid-tropospheric trough will swing through Friday night.
Temperatures mostly in the 30s and 40s will rapidly fall to below
freezing Friday evening. The HREF probability of surface
temperatures < 0 is over 50% for areas near and west of KRST at
00Z and over Taylor Co. By 06Z, the 100% probability of below
freezing temperatures has pushed across the forecast area. There
is an hour or two window with small freezing drizzle probabilities
during the transition between rain and snow. Most of the short
range deterministic models do have ice present during the evening.
This may change as the system develops, but for now will mainly
concentrate on the rain/snow as precipitation types.

The low level flow out of the southwest is shifting to the
northwest, thus strong wind gusts from the south will drop off
early in the evening before picking up again from the northwest
and strengthen. By midnight, forecast soundings show 50kt winds
between 900mb and 850mb at KRST. The 1201.12Z GEFS wind gusts
came in not quite as strong as the 1201.06Z run, but continue to
have mean wind gusts of 35 to 45kts at KRST through 12Z Sat and 35
to 40kts at KLSE. The EPS is similar with 35 to 45kt winds at
KRST/KLSE. We do have several locations with sustained winds of 30
mph and 60 to 80 percent probabilities of 45mph as well. Areas
well to the west have issued a wind advisory. Locally, since the
wind advisory criteria would be mainly occur Friday night, will
likely need a wind advisory if the forecasted winds remain on
track.

Saturday Night and Beyond:

The cold air/very strong winds are short-lived as the winds
already decrease by 00Z Saturday evening. The next cold front
arrives Monday thus the next chance for light snow with
reinforcing cold air Wednesday. Light snow and flurries will be
possible with each of these cold fronts.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 921 PM CST Thu Dec 1 2022

Continued LLWS at both KLSE and KRST for another few/several
hours as the low level jet continues into the morning. Remove
LLWS earlier at KRST Friday morning as surface gusts increase,
relinquishing meeting criterion there. Have delayed MVFR
conditions at both TAF sites compared to earlier TAF issuance from
00Z model guidance. Strong surface front sags from MN this
evening, bringing initial rain and snow mix, switching to snow
later in the evening. Winds turn clockwise today and increase with
the cold front, gusting to 40 kts towards the end of the 06Z TAF
period as cold air advection steepens low level lapse rates. IFR
conditions possible towards the end of the TAF period with cold
frontal passage. Given increased forecast hour have abstained
from including IFR conditions at TAF issuance and instead have
continued MVFR cigs.

-SN.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...KAA/Zapotocny
AVIATION...JAR
Hazardous weather outlook, Dec 1, 12:02 PM CST, 15 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1202 PM CST Thu Dec 1 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-022215-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1202 PM CST Thu Dec 1 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Confidence has increased for strong wind gusts from the northwest
to exceed 40 mph Friday night.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Nearby

Wind Advisories in Wisconsin, 2022Wind Advisories in Iowa, 2022Wind Advisories in Minnesota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.